Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2005, 2:23 PM CDT for Morris County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 2:23 PM CDT (19:23 UTC)
- Expired
- Apr 10, 2005, 2:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 101923
SVRTOP
KSC127-101945-
/O.NEW.KTOP.SV.W.0012.050410T1923Z-050410T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT SUN APR 10 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 245 PM CDT
* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BURDICK...OR ABOUT 31 MILES SOUTHEAST OF
ABILENE...MOVING NORTH AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
LATIMER...
PARKERVILLE...
WHITE CITY...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3853 9691 3880 9691 3885 9687 3886 9660
3852 9674 3852 9689
$$2 follow-up statements
000 WWUS53 KTOP 101934 SVSTOP KSC127-101945- /O.CON.KTOP.SV.W.0012.000000T0000Z-050410T1945Z/ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 233 PM CDT SUN APR 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR NORTHWESTERN MORRIS COUNTY... AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF LATIMER...OR ABOUT 24 MILES SOUTH OF JUNCTION CITY...MOVING NORTH AT 60 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9690 3886 9683 3886 9660 3867 9667 $$
000 WWUS53 KTOP 101943 SVSTOP KSC127-101953- /O.EXP.KTOP.SV.W.0012.000000T0000Z-050410T1945Z/ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT SUN APR 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRIS COUNTY EXPIRES AT 245 PM CDT... AT 243 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9690 3886 9683 3886 9660 3867 9667 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:25 AM CDT, 9 hours 58 minutes earlier.
Area forecast discussion, Apr 10, 4:25 AM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CDT SUN APR 10 2005 .DISCUSSION... MAIN CONCERN IS THUNDERSTORM CHANCES/TIMING TODAY THROUGH MONDAY AND TEMPERATURES TODAY. LATEST WATER VAPOR SHOWING STRONG SHORTWAVE TROUGH OVER SOUTHERN ROCKIES POISED TO LIFT NORTHEAST TODAY AND TONIGHT AND SLOW DOWN OVER KS ON MONDAY. SATELLITE AND SFC OBS ALREADY SHOWING DRY PUNCH AT THE SFC AND ALOFT EVIDENT OVER NM AND WEST TX WHICH WILL SWING NORTHEAST WITH THE SFC LOW TONIGHT. CONVECTION INITIALLY OVER THE TX/OK PANHANDLES INTO SOUTHWEST KS MAY CLIP WESTERN CWA THIS MORNING WITH AN EVEN BETTER CHANCE INTO THE AFTERNOON AS WAVE BEGINS TO LIFT OUT. DRYLINE OVER CENTRAL KS INTO NORTH TX AND COLD FRONT ADVANCING TOWARDS NORTHWEST CWA WILL BE BEST FOCUS AREAS FOR AFTERNOON CONVECTION/INITIATION...SO HAVE KEPT HIGHER(LIKELY) POPS IN THE NORTHCENTRAL COUNTIES. CLOUDS FROM ANY LEFTOVER/NEW CONVECTION TODAY WILL BE CRITICAL FOR HIGHS TODAY...BUT FOR NOW WILL KEEP COOLER HIGHS IN THE NORTHWEST CWA IN THE UPPER 60S WITH MORE CLOUDS AND BETTER PRECIP CHANCES AND INTO THE MID 70S EAST WHERE JUST THE OPPOSITE IS EXPECTED...ALTHOUGH THE EAST WILL NEED TO BE CLOSELY MONITORED FOR MORE SUNSHINE THAN EXPECTED WHICH WOULD PUSH HIGHS MORE IN THE UPPER 70S IF THIS OCCURS. AS THUNDERSTORMS FORM TO THE SOUTHWEST ALONG DRYLINE AND SPREAD EAST AND NORTHEAST...POSSIBLY AS A SQUALL LINE...BEST CHANCES FOR SEVERE WILL BE OVER THE SOUTHWEST CWA DURING THE EVENING AND HAVE KEPT A MENTION OF POSSIBLY SEVERE IN THE ZONES THAT AREA...WITH SMALLER CHANCES FOR SEVERE FURTHER NORTH AND EAST AS DRY PUNCH NOSES NORTHEAST ACROSS THE CWA OVERNIGHT. THIS WILL LIKELY ABRUPTLY SHUT OFF PRECIP OVER THE CWA LATER TONIGHT/EARLY MONDAY ALTHOUGH TIMING IS STILL IN QUESTION. EITHER WAY...WITH STEEP LAPSE RATES AND MOISTURE WRAPPING BACK INTO THE SYSTEM DURING THE DAY MONDAY...COULD STILL SEE LOW TOPPED CONVECTION REDEVELOP...ESPECIALLY WITH ANY SUNSHINE. THIS WOULD ALSO CREATE HIGH TEMPS CHALLENGES AS WELL. WILL NOT CHANGES POPS MONDAY INTO WEDNESDAY AS SYSTEM LINGERS/WOBBLES EASTWARD SLOWLY AS NORTHEAST TROUGH WILL BE SLOW TO ALLOW IT EASTWARD PROGRESSION. FEW CHANGES WERE MADE TO TEMPS OR PRECIP CHANCES BEYOND TUESDAY. NEW GFS IS SLOWING DOWN NEXT SHORTWAVE FOR THE END OF THE WEEK...BUT WILL NEED TO SEE A BETTER MORE RELIABLE TREND BEFORE ADJUSTING CURRENT TIMING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 10, 5:42 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 542 AM CDT SUN APR 10 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-111042- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 542 AM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...PRIMARILY WEST OF HIGHWAY 77. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE ENTIRE AREA THIS EVENING. SOME STORMS MAY BECOME SEVERE THIS EVENING...ESPECIALLY TO THE SOUTH OF A WASHINGTON...MANHATTAN TO GARNETT LINE. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREAT...ALTHOUGH THE POSSIBILITY OF TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY BEFORE TAPERING OFF MONDAY NIGHT. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 10, 1:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CDT SUN APR 10 2005 KSZ008>011-020>023-034>038-110100- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 138 PM CDT SUN APR 10 2005 SEVERE THUNDERSTORM WATCH NUMBER 142 IS IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Apr 10, 3:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 10, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 25 min |
| Apr 10, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 31 min |
| Apr 10, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 37 min |
| Apr 10, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 45 min |
| Apr 10, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.